Kansas, 2008

Flood and Hail in Kansas, May 8, 2008

May 8, 2008 · NWS DDC · 55 events in 11 counties and zones

A strong upper system in the westerlies combined with a strong subtropical jet over southwest Kansas. At the surface there was a dryline and front intersection allowing deep convective initiation.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
55

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong upper system in the westerlies combined with a strong subtropical jet over southwest Kansas. At the surface there was a dryline and front intersection allowing deep convective initiation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 8, 2:24 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, May 8, 2:24 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
324 PM CDT THU MAY 8 2008

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES ARE CHANCES FOR SEVERE WEATHER THIS EVENING,
THEN STRONG WINDS AND CHANCES FOR THUNDERSTORMS ON SATURDAY.

A STRONG AND PROGRESSIVE SHORTWAVE TROUGH CURRENTLY MOVING
SOUTHEASTWARD FROM WYOMING AND UTAH WILL BE INTO WESTERN KANSAS THIS
EVENING THEN INTO WESTERN MISSOURI BY MORNING. A STRONG SUBTROPICAL
JET WAS MERGING WITH A NORTHERN BRANCH JET OVER SOUTHWEST KANSAS.
SURFACE CYCLOGENESIS IN RESPONSE WAS DEEPENING IN SOUTHEASTERN
COLORADO AND WILL DROP SOUTHEASTWARD ACROSS FAR SOUTHWEST KANSAS AND
INTO NORTHERN OKLAHOMA BY MORNING WITH A COLD FRONT. DEWPOINTS IN
THE MID 50S WILL SURGE IN FRONT OF THE SURFACE LOW INTO THE GARDEN
CITY AREA THIS EVENING WITH WARM FRONT AND TRAILING DRYLINE. GOOD
WARM ADVECTION AND POOLING OF MOISTURE WITH STRONG SHEAR ALOFT COULD
PRODUCE A FEW ROTATING SUPERCELLS AHEAD OF COLD FRONT NEAR THE
TRIPLE POINT IN THE LATE AFTERNOON AND EARLY EVENING WITH AN
ISOLATED TORNADO POSSIBLE. HOWEVER THE MAIN THREAT WILL BE LARGE
HAIL AND HIGH WINDS WITH STRONG FORCING WITH THE SHORTWAVE TROUGH
AND MAY EVOLVE INTO A SEVERE LINEAR MCS AS THE EVENING PROGRESSES.
THE STORMS SHOULD END WEST TO EAST AS THE COLD FRONT PASSES AND END
IN THE MEDICINE LODGE AREA BEFORE 12Z FRIDAY. MODEL OUTPUT OF OVER 2
INCHES IN THE NORTH LOOKS A BIT OVERDONE WITH A RAPIDLY MOVING
SYSTEM HOWEVER WITH SUCH A GOOD COLD POOL IT WILL BE A GOOD PRECIP
GENERATOR. WILL KEEP CURRENT HIGH POPS GOING TO COVER THIS
WIDESPREAD PRECIP EVENT. OVERNIGHT LOWS IN THE UPPER 40S WEST TO MID
50S FAR SOUTHEAST LOOKS GOOD.

ON FRIDAY LOOK FOR SHORTWAVE RIDGING WITH MOSTLY SUNNY SKIES AND A
FEW CIRRUS CLOUDS. WINDS WILL SHIFT FROM THE NORTHWEST TO THE
SOUTHEAST BY LATE AFTERNOON AT 10 TO 20 MPH. HIGHS SHOULD MAKE IT
INTO THE MID 70S NORTH TO NEAR 80 FAR SOUTH. FOR FRIDAY NIGHT WILL
KEEP A SMALL POP GOING FOR THE FAR WEST AND FAR NORTH WITH SOME
VORTICITY AHEAD OF NEXT UPPER LOW. LOWS IN LOOK TO BE ABOUT THE SAME
AS TONIGHT. FOR SATURDAY A STRONG AND DEEPER UPPER LOW MOVES INTO
THE DAKOTAS WITH A SHORTWAVE TROUGH STRETCHING SOUTH INTO WEST
TEXAS. AS THIS MOVES IN THE BY THE AFTERNOON ANOTHER COLD FRONT WILL
SURGE SOUTHWARD ACROSS SOUTHWEST KANSAS IN THE AFTERNOON WITH THE
BEST LAYER MOISTURE IN THE NORTH. WILL KEEP LOW POPS GOING IN THE
HAYS TO SAINT JOHN AREAS. WINDS WILL SHIFT TO THE NORTH TO NORTHWEST
WITH THE COLD FRONT AND INCREASE TO 25 TO 35MPH AND HIGHER GUSTS. WE
MAY NEED A WIND ADVISORY BY SATURDAY AFTERNOON.

DAYS 3-7...

SFC HIGH PRESSURE WILL BUILD INTO WESTERN KS SAT NIGHT BEHIND
A STRONG SHORTWAVE TROUGH. THE NEXT SHORTWAVE TROUGH WILL
APPROACH ON MONDAY. MOISTURE WILL BE LACKING WITH THIS SYSTEM,
BUT WARM TEMPS IN THE 80S ARE LIKELY. THIS TROUGH WILL HELP DRAG
A PACIFIC COLD FRONT THROUGH WESTERN KS BY MONDAY NIGHT. A FEW
SPRINKLES ARE POSSIBLE BEHIND THE FRONT AS THE TROUGH APPROACHES,
ESPECIALLY IN OUR NORTHERN COUNTIES.

DRY NORTHWEST FLOW WILL PERSIST FROM WEDNESDAY MAY 14 TO AT LEAST
SATURDAY MAY 17. TEMPS WILL BE NEAR NORMAL WITH NO PRECIP. IF
THE UPPER TROUGH IS FURTHER EAST THEN ABOVE CLIMO TEMPS WOULD OCCUR.

.AVIATION...

STRONG TO SEVERE THUNDERSTORMS WILL BE IN THE VICINITY OR OVER THE
TAF SITES BETWEEN 22 AND 03 UTC. CEILINGS AND VISBYS WILL BRIEFLY
COME DOWN AS THE STORMS PASS. A COLD FRONT WILL MOVE THROUGH GCK
AROUND 03 UTC AND DDC AROUND 04 UTC. WINDS WILL SHIFT TO THE NORTH
AND INCREASE TO 20 TO 30 KTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  50  74  52  69 /  80  10  10  10
GCK  47  74  49  67 /  80  20  20  10
EHA  47  79  49  69 /  50  30  30  10
LBL  49  79  51  69 /  50  20  20  10
HYS  48  73  50  67 /  80  10  20  20
P28  54  75  55  72 /  60   0  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/24
Hazardous weather outlook, May 8, 3:59 AM CST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
459 AM CDT THU MAY 8 2008

KSZ030-031-043>046-061>066-074>081-084>090-091000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
459 AM CDT THU MAY 8 2008 /359 AM MDT THU MAY 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COMPACT BUT FORMIDABLE UPPER LEVEL DISTURBANCE WILL PROMOTE THE
DEVELOPMENT OF WIDESPREAD THUNDERSTORMS LATE THIS AFTERNOON
THROUGH THIS EVENING. STORMS ARE EXPECTED TO DEVELOP NEAR THE
COLORADO BORDER AFTER 3 PM CDT...THEN SPREAD EAST ACROSS MUCH OF
SOUTHWEST KANSAS THIS EVENING. ATMOSPHERIC INSTABILITY, STRONG
WIND SHEAR, AND VERY STRONG UPPER LEVEL FORCING WILL ALLOW STORMS
TO BECOME SEVERE AND PERSIST THROUGH THE NIGHT AS THEY ADVANCE
EASTWARD ACROSS SOUTHWEST AND CENTRAL KANSAS. THE INITIAL SEVERE
WEATHER THREAT LATE THIS AFTERNOON AND EARLY THIS EVENING WILL BE
LARGE DAMAGING HAIL TO THE SIZE OF GOLF BALLS. LATE IN THE
EVENING...DAMAGING WINDS WILL BECOME THE PRIMARY THREAT AS THE
STORMS EVOLVE INTO ONE OR MORE SEVERE LINE SEGMENTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE NEAR
THE COLORADO BORDER LATE FRIDAY AFTERNOON. A DRY LOWER ATMOSPHERE
WILL SUPPORT STRONG WIND GUSTS NEAR THUNDERSTORMS. A COLD FRONT
WILL PUSH INTO KANSAS SATURDAY WITH ADDITIONAL THUNDERSTORM
DEVELOPMENT POSSIBLE...PARTICULARLY ACROSS CENTRAL AND SOUTH CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON THROUGH
EARLY EVENING WEST OF HIGHWAY 283. SPOTTERS WILL LIKELY BE NEEDED
LATER IN THE EVENING (MAINLY AFTER 8 PM CDT) ALONG AND EAST OF
HIGHWAY 283.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

The radar

The Goodland radar (KGLD), 118 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

37 hail, 15 thunderstorm wind, 1 funnel cloud, 1 high wind, 1 flood. Local standard time, as filed.

Hail, Scott

When
May 8, 3:25 PM CST
Where
Scott County, 5.1 mi SSW of Modoc
Measured
1.75 in hail
Reported by
Public
Coordinates
38.410, -101.110

Hail, Scott

When
May 8, 3:30 PM CST
Where
Scott County, 1.77 mi WNW of Shallow Water
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.390, -100.950

Hail, Scott

When
May 8, 3:30 PM CST
Where
Scott County, 1.08 mi E of Modoc
Measured
0.88 in hail
Reported by
Public
Coordinates
38.480, -101.060

Dime and nickel sized hail covered the ground.

Hail, Scott

When
May 8, 4:15 PM CST
Where
Scott County, 6.43 mi SSW of Grigston
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
38.390, -100.750

Hail, Lane

When
May 8, 4:35 PM CST
Where
Lane County, 7.6 mi S of Dighton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.370, -100.470

Thunderstorm Wind, Lane

When
May 8, 5:08 PM CST
Where
Lane County, Healy
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.600, -100.620

The high wind was measured at the Healy high school.

Hail, Lane

When
May 8, 5:14 PM CST
Where
Lane County, 9.55 mi SSE of Alamota
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.320, -100.260

Hail, Stafford

When
May 8, 5:17 PM CST
Where
Stafford County, Macksville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.970, -98.970

Funnel Cloud, Hodgeman

When
May 8, 5:20 PM CST
Where
Hodgeman County, 8.29 mi N of Jetmore
Reported by
Trained Spotter
Coordinates
38.200, -99.900

A large funnel cloud reached to almost halfway to the ground.

Hail, Lane

When
May 8, 5:22 PM CST
Where
Lane County, Dighton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.480, -100.470

Thunderstorm Wind, Lane

When
May 8, 5:22 PM CST
Where
Lane County, 1.38 mi S of Amy
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.460, -100.600

Parts of the roof on the school was blown off and the debris damaged several vehicles.

Hail, Lane

When
May 8, 5:33 PM CST
Where
Lane County, 2 mi W of Alamota
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.450, -100.357

Hail, Hodgeman

When
May 8, 5:35 PM CST
Where
Hodgeman County, 10.63 mi WNW of Jetmore
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.140, -100.080

Hail, Hodgeman

When
May 8, 5:38 PM CST
Where
Hodgeman County, 8.29 mi N of Jetmore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.200, -99.900

The hail covered the ground.

Hail, Lane

When
May 8, 5:40 PM CST
Where
Lane County, 9.55 mi SSW of Alamota
Measured
1 in hail
Reported by
Public
Coordinates
38.320, -100.380

Hail covered the ground.

Hail, Hodgeman

When
May 8, 5:45 PM CST
Where
Hodgeman County, 1.63 mi W of Jetmore
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
38.080, -99.930

Thunderstorm Wind, Hodgeman

When
May 8, 5:51 PM CST
Where
Hodgeman County, 0.54 mi E of Jetmore
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.080, -99.890

The Combination of winds and hail broke out a bay window of a house. Also other windows were broken in the area.

Hail, Hodgeman

When
May 8, 5:53 PM CST
Where
Hodgeman County, 1.63 mi E of Jetmore
Measured
1.75 in hail
Reported by
Public
Coordinates
38.080, -99.870

Wind gusts of 50 to 60 mph accompanied the hail.

Hail, Hodgeman

When
May 8, 5:55 PM CST
Where
Hodgeman County, 0.88 mi SE of Jetmore
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
38.070, -99.890

Hail, Ness

When
May 8, 5:55 PM CST
Where
Ness County, 5.61 mi SW of Utica
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.590, -100.240

Thunderstorm Wind, Hodgeman

When
May 8, 6:00 PM CST
Where
Hodgeman County, 1.63 mi E of Jetmore
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Reported by
Storm Chaser
Coordinates
38.080, -99.870

Five power poles were blown down.

Hail, Hodgeman

When
May 8, 6:02 PM CST
Where
Hodgeman County, 0.88 mi SW of Hanston
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
38.110, -99.730

Hail, Hodgeman

When
May 8, 6:03 PM CST
Where
Hodgeman County, 0.54 mi E of Hanston
Measured
2.5 in hail
Reported by
Public
Coordinates
38.120, -99.710

Hail, Ness

When
May 8, 6:05 PM CST
Where
Ness County, 4.84 mi S of Beeler
Measured
0.75 in hail
Reported by
Public
Coordinates
38.360, -100.200

Hail, Hodgeman

When
May 8, 6:10 PM CST
Where
Hodgeman County, 0.54 mi E of Jetmore
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
38.080, -99.890

Hail, Hodgeman

When
May 8, 6:13 PM CST
Where
Hodgeman County, 0.54 mi E of Hanston
Measured
2 in hail
Reported by
Public
Coordinates
38.120, -99.710

Thunderstorm Wind, Hodgeman

When
May 8, 6:15 PM CST
Where
Hodgeman County, 5.15 mi WSW of Hanston
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Reported by
Storm Chaser
Coordinates
38.080, -99.800

Five power poles were snapped off by the high wind.

Hail, Hodgeman

When
May 8, 6:20 PM CST
Where
Hodgeman County, 0.54 mi W of Hanston
Measured
1.75 in hail
Reported by
Public
Coordinates
38.120, -99.730

Hail, Hodgeman

When
May 8, 6:20 PM CST
Where
Hodgeman County, 9.64 mi WNW of Jetmore
Measured
1.75 in hail
Reported by
Public
Coordinates
38.140, -100.060

Thunderstorm Wind, Edwards

When
May 8, 6:25 PM CST
Where
Edwards County, 0.88 mi SW of Kinsley Muni Arpt
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
37.910, -99.410

The high winds destroyed a barn and blew the remains across highway 183.

Hail, Hodgeman

When
May 8, 6:30 PM CST
Where
Hodgeman County, 8.31 mi N of Jetmore
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
38.200, -99.890

The windshield was broken. The winds were very strong.

High Wind, Seward

When
May 8, 6:35 PM CST
Where
Seward forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Law Enforcement
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

This was a non-thunderstorm wind gust. About a dozen cars at the Liberal high school received broken windows.

Hail, Edwards

When
May 8, 6:37 PM CST
Where
Edwards County, 4.41 mi W of Nettleton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.990, -99.410

Thunderstorm Wind, Edwards

When
May 8, 6:43 PM CST
Where
Edwards County, 0.69 mi N of Lewis
Measured
70 kt (81 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.940, -99.250

There was roof damage in Lewis and several power poles were blown down.

Hail, Edwards

When
May 8, 6:53 PM CST
Where
Edwards County, 2.07 mi N of Kinsley Muni Arpt
Measured
2.5 in hail
Reported by
Public
Coordinates
37.950, -99.400

Windshields were destroyed by the hail and high wind.

Hail, Edwards

When
May 8, 6:57 PM CST
Where
Edwards County, 0.55 mi W of Kinsley Muni Arpt
Measured
2.5 in hail
Reported by
Public
Coordinates
37.920, -99.410

Hail, Hodgeman

When
May 8, 7:03 PM CST
Where
Hodgeman County, 4.87 mi S of Hanston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.050, -99.710

Thunderstorm Wind, Hodgeman

When
May 8, 7:03 PM CST
Where
Hodgeman County, 4.87 mi S of Hanston
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.050, -99.710

Thunderstorm Wind, Edwards

When
May 8, 7:06 PM CST
Where
Edwards County, 3.05 mi ENE of Lewis
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.950, -99.200

A power pole was blown down.

Thunderstorm Wind, Stafford

When
May 8, 7:10 PM CST
Where
Stafford County, 7.6 mi S of Macksville
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.860, -98.970

High winds blew a car port 100 yards.

Hail, Stafford

When
May 8, 7:12 PM CST
Where
Stafford County, 0.69 mi S of Macksville
Measured
0.75 in hail
Reported by
Public
Coordinates
37.960, -98.970

Hail, Ford

When
May 8, 7:16 PM CST
Where
Ford County, 15 mi S of Dodge City
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.533, -100.020

Thunderstorm Wind, Edwards

When
May 8, 7:20 PM CST
Where
Edwards County, 2.07 mi S of Belpre
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.920, -99.100

Three inch diameter branches were broken.

Thunderstorm Wind, Edwards

When
May 8, 7:20 PM CST
Where
Edwards County, 1 mi S of Kinsley
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.906, -99.420

Several power poles were blown down by the high wind.

Thunderstorm Wind, Edwards

When
May 8, 7:23 PM CST
Where
Edwards County, 2.07 mi S of Belpre
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Storm Chaser
Coordinates
37.920, -99.100

Three power poles were blown down by the high wind.

Hail, Ford

When
May 8, 7:29 PM CST
Where
Ford County, 1 mi SE of Windthorst
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.760, -99.617

Hail, Edwards

When
May 8, 7:32 PM CST
Where
Edwards County, Belpre
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.950, -99.100

Hail, Kiowa

When
May 8, 7:45 PM CST
Where
Kiowa County, 7.25 mi NNW of Greensburg
Measured
0.88 in hail
Reported by
Public
Coordinates
37.700, -99.340

Hail, Stafford

When
May 8, 7:49 PM CST
Where
Stafford County, 1.49 mi SSW of St John
Measured
1 in hail
Reported by
Public
Coordinates
38.000, -98.760

Hail, Stafford

When
May 8, 7:55 PM CST
Where
Stafford County, 0.69 mi N of Stafford
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.980, -98.600

Hail, Pratt

When
May 8, 8:19 PM CST
Where
Pratt County, 1.78 mi ENE of Cullison
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.640, -98.870

Winds were 60 to 70 mph as well.

Thunderstorm Wind, Pratt

When
May 8, 8:19 PM CST
Where
Pratt County, 2 mi ENE of Cullison
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.641, -98.866

Also had 1 inch diameter sized hail.

Hail, Comanche

When
May 8, 8:20 PM CST
Where
Comanche County, 6.22 mi ESE of Buttermilk
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.080, -99.220

Thunderstorm Wind, Stafford

When
May 8, 8:37 PM CST
Where
Stafford County, 1.49 mi SSW of St John
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.000, -98.760

Flood, Stafford

When
May 8, 9:15 PM CST
Where
Stafford County, 1.33 mi SW of St John to 1.84 mi SSW of St John
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
38.008, -98.769

One house in town was flooded and two more had water up their porches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109331, 109332, 109333, 109334, 109335, 109381, 109336, 109392, 109330, 109337, 109369, 109338, 109339, 109340, 109342, 109343, 109370, 109344, 109345, 109346, 109372, 109347, 109348, 109349, 109350, 109352, 109373, 109353, 109354, 109375, 109355, 109389, 109356, 109383, 109357, 109358, 109359, 109384, 109385, 109376, and more.